Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 38, NWS Tucson, AZ

July 21, 2007Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2007, 4:09 PM MST for Graham County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2007, 4:09 PM MST (23:09 UTC)
Expired
Jul 21, 2007, 4:45 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 105 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 212309
SVRTWC
AZC009-212345-
/O.NEW.KTWC.SV.W.0038.070721T2309Z-070721T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
409 PM MST SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 445 PM MST

* AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KLONDYKE...OR ABOUT 35 MILES WEST OF SAFFORD...AND MOVING NORTHWEST
  AT 5 MPH.


LAT...LON 3281 11007 3303 11045 3268 11044 3256 11024

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 212325
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
422 PM MST SAT JUL 21 2007

AZC009-212345-
/O.CON.KTWC.SV.W.0038.000000T0000Z-070721T2345Z/
GRAHAM AZ-
422 PM MST SAT JUL 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR WEST CENTRAL GRAHAM COUNTY...

AT 422 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 3 MILES SOUTH OF KLONDYKE...OR ABOUT 37 MILES WEST OF 
SAFFORD. THIS STORM WILL ESPECIALLY AFFECT PORTIONS OF KLONDYKE ROAD 
NEAR KLONDYKE...AS WELL AS FOUR MILE CREEK ROAD SOUTH OF KLONDYKE. 
THIS STORM WAS MOVING WEST AT 5 MPH.

LAT...LON 3281 11007 3303 11045 3268 11044 3256 11024

$$
000 
WWUS55 KTWC 212343
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST SAT JUL 21 2007

AZC009-212351-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-070721T2345Z/
GRAHAM AZ-
441 PM MST SAT JUL 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM COUNTY
EXPIRES AT 445 PM MST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING WAS LOCATED 
7 MILES SOUTH OF KLONDYKE. ALTHOUGH THIS STORM HAS FALLEN BELOW 
SEVERE LEVELS AND WILL BE ALLOWED TO EXPIRE AT 445 PM MST...IT IS 
STILL CAPABLE OF PRODUCING SMALL HAIL...WINDS TO 50 MPH AND BRIEF 
HEAVY RAINFALL. THIS STORM WAS MOVING WEST AT 5 MPH.

LAT...LON 3281 11007 3303 11045 3268 11044 3256 11024

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:27 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 21, 2:27 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST SAT JUL 21 2007

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING
AND A FAVORABLE FLOW WILL PROVIDE THUNDERSTORMS MAINLY DURING THE
AFTERNOON AND EVENING HOURS INTO NEXT WEEK. DAYTIME HIGH
TEMPERATURES WILL ALSO BE BELOW NORMAL THIS WEEKEND AND INTO EARLY
NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL INVERTED
TROUGH THAT EXTENDS FROM THE PACIFIC WATERS WEST OF THE SOUTHERN
BAJA PENINSULA INTO W CENTRAL NEW MEXICO. A WEAK LOW CAN BE SEEN
SPINNING OVER WEST CENTRAL NEW MEXICO...AND THIS FEATURE IS PROGGED
TO LIFT SLOWLY TO THE WEST BY THE NAM...AND MORE TO THE NW BY THE
GFS. THE NAM PUSHES IT INTO MY EASTERN CWA THIS AFTERNOON...BUT THE
GFS HAS IT MORE OVER THE WHITE MOUNTAINS BY THEN.

CURRENTLY RADAR MOSAIC IS DETECTING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF WEST CENTRAL NEW
MEXICO...WITH SHOWERS CURRENTLY EXTENDING FROM AROUND THE RESERVE
AREA SOUTHWARD TO NEAR LORDSBURG AND DEMING. ELSEWHERE STORMS HAVE
ALSO BEEN DEVELOPING ALONG THE MOGOLLON RIM AND OVER THE HIGHER
ELEVATIONS OF NORTHERN ARIZONA. THESE SHOWERS & THUNDERSTORMS ARE
MOVING SLOWLY TO THE SOUTHWEST OR WEST. ISOLATED ACTIVITY HAS BEGUN
TO DEVELOP OVER THE MOUNTAINS WITHIN MY CWA.

THIS MORNINGS KTWC SOUNDING SHOWS SLIGHT WARMING NEAR THE SURFACE
UP TO AROUND 860MB...WHILE COOLING IN THE BOUNDARY LAYER HAS
OCCURRED FROM AROUND 860-650MB. ABOVE THAT LEVEL THE TEMPS ARE
SIMILAR TO 24 HOURS AGO. THE COOLING HAS RESULTED IN LAPSE RATES
THAT ARE NOT AS STEEP...THUS WE SHOULD SEE SOME INHIBITION TO THE
DEVELOPMENT TODAY. THE SOUNDING DOES SHOW SOME DECENT WINDS IN THE
UPPER LEVELS WITH AROUND 15 TO 25 KNOTS IN THE 700-500MB LAYER. THE
UNMODIFIED SOUNDING SHOWS A PW OF AROUND AN INCH AND A HALF...WITH A
LIFTED INDEX OF MINUS 4 AND A CAPE OF AROUND 950 J/KG. MODIFYING THE
SOUNDING USING T=95TD=59 YIELDS SIMILAR RESULTS...BUT WITH A CAPE
OF AROUND 1250 J/KG IF LIFTING FROM THE SURFACE...BUT ONLY AROUND
400 J/KG IF LIFTING USING THE MEAN TEMP METHOD...WHICH MAY BE MORE
REPRESENTATIVE.

SATELLITE IMAGERY INDICATES THAT THE EXTENSIVE CLOUDINESS THAT WAS
OVER MUCH OF NORTHERN MEXICO AND SOUTHERN ARIZONA OVERNIGHT AND THIS
MORNING HAS BEEN SLOWLY ERODING. THEREFORE...WITH THE ADDITION OF
INSOLATION THROUGH THE AFTERNOON HOURS...EXPECTING STORMS TO BEGIN
TO DEVELOP WITHIN MY CWA AS THE AFTERNOON PROGRESSES. SPC IS STILL
INDICATING THE POTENTIAL FOR A FEW ISOLATED POTENTIALLY SEVERE
STORMS OVER THE AREA LATE THIS AFTERNOON AND EVENING. THINK THE PEAK
OF ACTIVITY FOR MY FORECAST AREA WILL OCCUR DURING THE EVENING AND
POSSIBLY CONTINUING INTO THE OVERNIGHT HOURS. WITH THE RATHER SLOW
MOVEMENT AND WARM TOPS OVER THE RIM AND WEST CENTRAL NEW MEXICO...
SOME LOCALIZED FLOODING COULD BE AN ISSUE LATER ON TODAY.

NAM INDICATES THAT THE UPPER LOW OVER WEST CENTRAL NEW MEXICO WILL
MEANDER ACROSS THAT AREA THROUGH LATE SUNDAY BEFORE FINALLY LIFTING
OFF TO THE NW WITH THE NAM SHOWING A CIRCULATION CENTER FARTHER
SOUTH OVER MY CWA THAT MOVES FROM THE CENTER OF MY FORECAST AREA
BEGINNING AT AROUND 00Z MONDAY AND PUSHES SW TOWARD ORGAN PIPE BY
AROUND 12Z MONDAY. NAM SHOWS ANOTHER IMPULSE MOVING UP FROM SONORA
ON MONDAY INTO THE WESTERN PORTIONS OF MY FORECAST AREA WHICH SHOULD
HELP ENHANCE ACTIVITY OVER THE FAR WESTERN DESERTS. DEEP EASTERLY
FLOW WILL CONTINUE TO BRING MOISTURE IN THE AREA ON TUESDAY WITH A
CONTINUATION OF FAIRLY HIGH (SCATTERED CATEGORY) RAIN CHANCES. WITH
A WET PATTERN STILL IN PLACE I KEPT THE POPS GRIDS AS I INHERITED
THEM THROUGH EARLY NEXT WEEKEND.

HIGH FOR THE TUCSON AREA WILL REMAIN IN THE MID TO UPPER 90S THROUGH
THE PERIOD WITH LOWS IN THE MID TO UPPER 70S.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEKEND AND INTO NEXT WEEK. ANY
THUNDERSTORMS THAT OCCUR WILL BE CAPABLE OF PRODUCING STRONG...GUSTY
AND ERRATIC WINDS. RELATIVE HUMIDITY VALUES OVERNIGHT WILL GENERALLY
BE IN THE 50 TO 80 PERCENT RANGE...WITH VALUES DECREASING IN THE
AFTERNOON HOURS INTO THE 25 TO 45 PERCENT RANGE.

&&

.AVIATION...MORNING CLOUD COVER HAS ERODED AWAY...WITH PARTLY CLOUDY
SKIES AREA WIDE. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE
HIGHER TERRAIN AND WILL SLOWLY SPREAD WEST INTO THE LOWER DESERTS
THIS AFTERNOON AND EVENING. OUTFLOW WIND GUSTS IN EXCESS OF 40KTS
AND SMALL HAIL LIKELY WITH THE STRONGEST THUNDERSTORMS. DURING LATE
NIGHT AND EARLY MORNING HOURS SUNDAY EXPECT SCT-BKN 15-25KFT MSL
CLOUD BASES FROM PREVIOUS CONVECTIVE ACTIVITY. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...MOLLERE
FIRE WEATHER/AVIATION...SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 3:15 PM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST SAT JUL 21 2007

AZZ019-029>035-221400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
315 PM MST SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT.

EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND
EVENING OVER THE HIGHER TERRAIN AND MOVE INTO THE VALLEYS. SOME
THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER THIS EVENING...WITH
THE MAIN CONCERN BEING DAMAGING WIND AND HAIL. HEAVY RAIN IS ALSO
POSSIBLE WHICH MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EACH
AFTERNOON AND EVENING THROUGH EARLY NEXT WEEKEND. AS WITH ALL
THUNDERSTORMS DURING THIS TIME OF YEAR...THERE IS THE POTENTIAL FOR
HEAVY RAIN...STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:18 PM MSTAreal Flood AdvisoryTWCCochise87 min
Jul 20, 5:22 PM MSTSevere Thunderstorm WarningTWCCochise, Graham38 min
Jul 20, 6:00 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 20, 6:42 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 20, 7:16 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Jul 20, 10:55 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.